Tuesday, July 19, 2011

Managing Prednisolone Withdrawal Symptoms

It has been a long while since I last accessed my blog.  Have been extremely busy with work after my long medical leave.  My nerve pain on my left finger has healed but not completely healed. It's not painful now but I can feel that it's not normal as before.  Shingles has indeed left a bitter after taste for me. 

I have learnt my lesson.  It's important not to let your guard down especially when you are reducing the dosage of prednisolone.  Your immune becomes weaker.  Either your lupus flares up, got disease like Shingles or you suffer prednisolone withdrawal symptoms like fatigue.  When my doc reduced my prednisolone to 6mg in Feb, I got Shingles.  Then in May when dosage was down to 5mg, I experienced fatigue and my blood count showed low white cells and low haemoglobin.  Doc then up the dosage to 7.5mg.  It is really a hurdle to lower prednisolone let alone wane it off.  So besides taking my western medication and my vitamins dutifully now, I am also seeing a Chinese physician who has experience with lupus patients. I am taking Chinese herbs regularly to supplement and "wake up" my adrenal gland since it has been on "sleep mode" for quite some time.  The adrenal gland is responsible for the manufacturing of the "hormone" - corticosteroids.  But when you start to take prednisolone and in doses more than the body level - (i.e. anything more than 5mg is considered as "treatment' dosage since the usual body level is between 5-7mg) , this gland reduces the output and eventually shuts down the production since it senses that there are more than enough corticosteroids in the body.  And this is the reason that people will experience prednisolone withdrawal symptoms like fatigue if the dosage is suddenly or drastically reduced.  I am hoping this works for me, though it's kind of troublesome as I must make sure there is at least a 2 hours gap in taking western and chinese medications.   I am now on 6mg prednisolone for 2 months (and yes I think the doc is reducing it extremely slowly given my last 2 episodes) and also take my chinese medication (is in powder form and you mix it with warm water and drink it) twice a day.  So far, my blood test is alright and I just have to keep my finger crossed that this combination of western and chinese treatment will eventually help me wane off prednisolone uneventfully.

2 comments:

  1. Hi! I chanced upon your blog while doing a google search on sle and increased hair loss. I'm also from SG, diagnosed with SLE 5 years ago, have been taking pred since then... my sle mostly affects my platelets count.. it went to as low as 2! anyway, read that you're now seeing a Chinese doc experienced in SLE, can intro? cos i'm really tired of the increasing and decresing dosages of pred...

    ReplyDelete
  2. Hi Jasrence,

    You can check out his website. http://txjtcm.com/
    Sugg you talk to him to see whether you are comfortable with him first. I first saw him when I had shingles and then I proceeded to take chinese medicine to help wane off pred. It would be a long haul process, so don't expect this is a quick fix measure. All the best!

    ReplyDelete